Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Goodland, KS

May 26, 2021Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2021, 9:31 PM CDT for Graham County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 9:31 PM CDT (02:31 UTC)
Expired
May 26, 2021, 10:00 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:44 PM CDTHAIL 1Hill City, KS
May 26, 10:00 PM CDTHAIL 1Bogue, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:42 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1992 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS53 KGLD 270231
SVRGLD
KSC065-270300-
/O.NEW.KGLD.SV.W.0100.210527T0231Z-210527T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
931 PM CDT Wed May 26 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Graham County in northwestern Kansas...

* Until 1000 PM CDT.

* At 930 PM CDT, a severe thunderstorm was located near Hill City,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hill City around 945 PM CDT.

Other locations in the path of this severe thunderstorm include
Bogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.

LAT...LON 3925 9999 3944 10000 3947 9964 3920 9963
TIME...MOT...LOC 0230Z 266DEG 19KT 3935 9991 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
379 
WWUS53 KGLD 270248
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
948 PM CDT Wed May 26 2021

KSC065-270300-
/O.CON.KGLD.SV.W.0100.000000T0000Z-210527T0300Z/
Graham KS-
948 PM CDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN GRAHAM COUNTY...

At 948 PM CDT, a severe thunderstorm was located near Hill City,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Bogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.

LAT...LON 3925 9995 3945 9989 3947 9964 3920 9963
TIME...MOT...LOC 0248Z 266DEG 19KT 3936 9979 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:57 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 26, 6:57 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
557 PM MDT Wed May 26 2021

.MESOSCALE DISCUSSION...
Issued at 538 PM MDT Wed May 26 2021

Key Message: More storms expected in the next few hours over the
northern part of the forecast area. Could see brief tornadoes with
this line.

Latest observations show the warm front now from roughly Holyoke
down to Max south to Atwood and Colby and Oakley. The dry line was
along the CO/KS border then arced northwest to the Hugo, CO area.
Satellite imagery shows an extensive area of cirrus over most of
the forecast area. The locations that have had clearing are where
storms have formed. A line of storms is moving in from the west.
There has been little cloud cover ahead of it so far today.

With the latest analysis showing CAPE values rapidly increasing
ahead of the advancing line in NE CO, am expecting storm activity
to increase in coverage and intensity. The storms will also move
over the warm front near the CO/NE border later on. This could
lead to a tornado threat. Severe wind and large hail are still
expected today for any storms that form, however the tornadic
activity should remain confined to the warm front and north where
there has been less cloud cover.

Later on when the next round of storms move in from the west,
there will be a risk for QLCS tornadoes due to the 0-3km shear
vectors being properly orientated with the line. These storms
should have a lower hail size due to beneficial competition, but
will mainly be wind risk.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed May 26 2021

Tonight...the combination of sufficient moisture in the 850-700mb
layer along a subtle wind shift line from roughly Yuma to Burlington
and Tribune may act as a focus for initiation for our next round of
showers and thunderstorms early this evening. By 03z thunderstorm
activity should be east of a line from Yuma to Colby and Oakley and
by 06z extend from Trenton to Hill City east. Thunderstorm activity
should be just east of the forecast area a few hours after midnight
with dry conditions for the remainder of the night. All modes of
severe weather are possible. With precipitable water values as high
as 1.5-1.7 inches locally heavy rainfall and flash flooding will be
possible. Low temperatures are expected to fall into the upper 40s
to around 60.

Thursday-Thursday night...a cold front moves through the area during
the day with a 1025mb surface high nosing into the area from the
northeast during the night. North to northwest winds gusting up to
35 mph are expected through the day with decreasing winds during the
night. There is a slim chance for a thunderstorm or two across
southwest Cheyenne county CO in the evening as some mid level
moisture moves in from the northwest. High temperatures are expected
to be in the low to mid 70s. Low temperatures are expected to be in
the low to mid 40s.

Friday-Friday night...dry conditions are expected. 850mb
temperatures warm a few degrees across the western CWA where some
short wave ridging moves in ahead of a larger upper level low
centered north of Montana. Southerly winds slowly increase through
the day with gusts up to 35 mph possible. High temperatures are
expected to be in the low to upper 70s. Low temperatures fall into
the mid 40s to low 50s.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed May 26 2021

Saturday...thunderstorm chances increase in the afternoon with a
high probability of precipitation during the night as a subtle upper
trough moves through from the west. Locally heavy rainfall is
expected and flash flooding cannot be ruled out. High temperatures
are expected to be in the low to mid 70s with low temperatures in
the lower 50s.

Sunday...precipitation chances remain fairly high as weather
disturbances periodically move through the area in west to northwest
flow aloft. High temperatures should reach the mid 60s to near 70
with low temperatures in the upper 40s to mid 50s.

Monday...good chances for additional precipitation continue during
the day before some drier air aloft moves in from the northwest as
an upper trough starts to move away from the area. High temperatures
remain cool for this time of year in the low 60s to near 70. Low
temperatures are expected to be in the mid 40s to low 50s.

Tuesday...will need to maintain low chances for thunderstorms as
another weather system moves in from the northwest. High
temperatures look to be in the mid 60s to low 70s with low
temperatures in the mid 40s to low 50s.

Wednesday...a large upper trough moves across the area and will be
supportive of continued chances for showers and thunderstorms. High
temperatures warm back into the low to mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 455 PM MDT Wed May 26 2021

KGLD, VFR conditions are expected through the period. Gusty
southeast winds are expected from taf issuance through 03z.
Overnight winds will veer to the northwest and approach 13kts by
11z. For the day Thursday northwest winds gusting to 30kts are
expected.

KMCK, thunderstorms are expected to impact the terminal from taf
issuance through about 01z with large hail, damaging winds and
locally heavy rainfall possible causing potentially sub VFR
conditions. For the rest of tonight thunderstorms remain possible
with another threat for severe weather and heavy rainfall in the
03z-06z timeframe. After 08z sub VFR cigs are possible through mid
morning with northwest winds gusting up to 30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 4:20 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 PM MDT Wed May 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 PM MDT Wed May 26 2021 /420 PM CDT Wed May 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The threat for severe thunderstorms remains possible through late
this evening. Any storms that do develop will be capable of producing
hail up to the size of tennis balls, wind gusts to 70 mph and a few
tornadoes. Locally heavy rainfall will also be possible and could
produce flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Showers and thunderstorms will be possible over the weekend and into
Monday. Areas receiving heavy rainfall may experience flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
hail in excess of one inch in diameter, wind gusts in excess of 60
mph, funnel clouds, tornadoes, and flash flooding via telephone and
social media.

In the hours before

Special weather statement, May 26, 8:51 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
851 PM CDT Wed May 26 2021

KSZ015-016-270215-
Sheridan KS-Graham KS-
851 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND GRAHAM
COUNTIES UNTIL 915 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Hill City, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Morland, Bogue, Nicodemus, Studley, Penokee and Saint
Peter.

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.

LAT...LON 3918 10029 3948 10027 3957 9960 3913 9961
TIME...MOT...LOC 0150Z 228DEG 19KT 3931 9990

Lockhart
Local storm report, May 26, 9:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             NORTON                  39.84N 99.89W
05/26/2021  M1.75 INCH       NORTON             KS   PUBLIC

            DELAYED REPORT VIA FACEBOOK.

&&

TT
Local storm report, May 26, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             8 N LEOTI               38.60N 101.34W
05/26/2021  U0.75 INCH       WICHITA            KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.). DELAYED
            REPORT.

&&
Local storm report, May 26, 9:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 7 S HILL CITY           39.27N 99.85W
05/26/2021  M60 MPH          GRAHAM             KS   PUBLIC

            REPORT OF 60MPH WIND GUST FROM THE SOUTH.

&&

TT
Special weather statement, May 26, 9:17 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
917 PM CDT Wed May 26 2021

KSZ004-016-270315-
Norton KS-Graham KS-
917 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND GRAHAM
COUNTIES UNTIL 1015 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Hill City, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Morland, Bogue, Nicodemus, Densmore and Penokee.

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Kansas.

LAT...LON 3928 10011 3957 10007 3961 9978 3985 9969
      3987 9963 3957 9963 3957 9960 3916 9960
TIME...MOT...LOC 0217Z 248DEG 19KT 3938 9977

Lockhart
Local storm report, May 26, 9:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 W MCCOOK              40.21N 100.65W
05/26/2021  E0.75 INCH       RED WILLOW         NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:26 PM CDTSpecial Weather StatementGLDNorton34 min
May 26, 7:42 PM CDTTornado WarningGLDDecatur, Graham, Norton, Sheridan18 min
May 26, 7:45 PM CDTSpecial Weather StatementGLDDecatur45 min
May 26, 7:59 PM CDTTornado WarningGLDNorton31 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins57 min
May 26, 8:24 PM CDTSevere Thunderstorm WarningGLDNorton51 min
May 26, 8:32 PM CDTSpecial Weather StatementGLDGraham13 min
May 26, 8:51 PM CDTSpecial Weather StatementGLDGraham24 min
May 26, 8:53 PM CDTSevere Thunderstorm WarningGLDGraham22 min
May 26, 9:17 PM CDTSpecial Weather StatementGLDGraham58 min
May 26, 10:00 PM CDTSevere Thunderstorm WarningGLDGraham15 min
May 26, 10:08 PM CDTFlash Flood WarningGLDGraham3 hr
May 26, 10:37 PM CDTSpecial Weather StatementGLDNorton53 min
May 26, 11:13 PM CDTSpecial Weather StatementGLDDecatur62 min
May 26, 11:25 PM CDTSpecial Weather StatementGLDNorton50 min
May 27, 12:17 AM CDTSpecial Weather StatementGLDGraham, Norton43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.